To the Editor: The following case report suggests that serotonin syndrome precipitated by linezolid-antidepressant interactions may go undiagnosed and under-reported if clinicians are unaware that this antimicrobial is a monoamine oxidase inhibitor.
“Ms. A,” a 30-year-old female, was treated for major depressive disorder, social anxiety disorder, bulimia, and alcohol/benzodiazepine abuse since age 15. After becoming drug and alcohol-free, her mood stabilized on venlafaxine XR 225 mg daily. When she missed a regular appointment, she was telephoned. She arrived disheveled and confused, denied substance use, but said she consulted her internist for dizziness, syncope, and ataxia that began after starting an unnamed antibiotic 2 weeks prior. She recalled that her pharmacist warned against “summer sausage,” reminding the psychiatrist of monoamine oxidase inhibitor diets. The pharmacist confirmed that she was prescribed the monoamine oxidase inhibitor-based linezolid. Venlafaxine was discontinued, and intensive therapy was substituted. The patient was referred to the emergency room. Neurological symptoms abated, but rapid mood shifts, irritability, impulsivity, and insomnia required quetiapine 25 mg three times a day. Venlafaxine was gradually reintroduced 14 days later.
Linezolid is a reversible monoamine oxidase inhibitor-based antibiotic that was developed as an antidepressant but marketed as an antibiotic after it was found effective against methicillin-resistant staphylococcus aureus and other infections. Like other monoamine oxidase inhibitors, linezolid can interact with presser or serotonergic agents to cause serotonin syndrome or, more rarely, hypertensive crises. All available antidepressants interact with monoamine oxidase inhibitors.
Serotonin syndrome did not occur during pre-marketing studies of dextromethorphan-linezolid combinations (1). Combining linezolid with antidepressants is not currently contraindicated. Postmarketing reports of interactions with venlafaxine, citalopram, fluoxetine, paroxetine, and sertraline (2–7) and rarer reports of bupropion-linezolid-precipitated hypertensive crises (8) suggest that more data are needed.
If infection cannot be controlled with other antimicrobials, antidepressants are occasionally withdrawn pro-actively, if deemed safe. Psychotherapy or electroconvulsive therapy is substituted. Patients needing combined treatment should be monitored closely, preferably in a supervised setting. Should symptoms of serotonin syndrome develop, offending agents are withdrawn immediately. Antidepressants can be restarted 2 weeks after discontinuation of linezolid (9).
1.Zyvox (linezolid). http://www.zyvox.com/hcpConfirm.asp?hcp=check (Accessed July 2006)
2.Lavery S, Ravi H, McDaniel WW, Pushkin YR: Linezolid and serotonin syndrome. Psychosomatics 2001; 42:432–434
3.Thomas CR, Rosenberg M, Blythe V, Meyer WJ III: Serotonin syndrome and linezolid (letter). J Am Acad Child Adolesc Psychiatry 2004; 43:790
4.Tahir N: Serotonin syndrome as a consequence of drug-resistant infections: an interaction between linezolid and citalopram. J Am Med Dir Assoc 2004; 5:111–113
5.Bernard L, Stern R, Lew D, Hoffmeyer P: Serotonin syndrome after concomitant treatment with linezolid and citalopram. Clin Infect Dis 2003; 36:1197
6.Bergeron L, Boule M, Perreault S: Serotonin syndrome associated with concomitant use of linezolid (letter). Ann Pharmacother 2005; 39:956–961
7.Jones SL, Athan E, O’Brien D: Serotonin syndrome due to co-administration and venlafaxine (letter). J Antimicrob Chemother 2004; 54:289–290
8.Marcucci C, Sandson NB, Dunlap JA: Linezolid-bupropion interaction as a possible etiology of severe intermittent intraoperative hypertension? (letter). Anesthesiology 2004; 101:1487–1488
9.Sola C, Bostwick JM, Hart D, Lineberry T: Anticipating potential linezolid-SSRI interactions in the general hospital setting: an MAOI in disguise. Mayo Clin Proc 2006; 81:330–334
The authors report no competing interests.